Vermont, 2005

Damaging Wind in Vermont, July 14, 2005

July 14, 2005 · NWS BTV · 1 event in 1 county or zone

A cold front across southwest Quebec and southeast Ontario Provinces early on the 14th of July moved southeast across northern New York and Vermont during the afternoon of the 14th. Thunderstorms preceded and accompanied the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front across southwest Quebec and southeast Ontario Provinces early on the 14th of July moved southeast across northern New York and Vermont during the afternoon of the 14th. Thunderstorms preceded and accompanied the front. In the Rutland county town of Danby, severe thunderstorm winds blew trees down on power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 14, 9:00 AM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 14, 9:00 AM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BURLINGTON VT
1000 AM EDT THU JUL 14 2005

.SHORT TERM (REST OF TODAY)...
QUICK UPDATE TO THE FORECAST THIS MORNING TO CLEAR OUT MORNING/AFTN
WORDING...AND TWEAK TEMPS. 850 MB TEMPERATURES OF 16-17C TRANSLATE
TO SURFACE MAXES A LITTLE HIGHER THAN PREVIOUSLY FORECAST...NEARING
THE MID 80S IN THE CHAMPLAIN VALLEY.

CDFNT APPEARS TO HAVE MOVED THROUGH MASSENA AT 9 AM...WITH WINDS
SHIFTING TO WEST THERE. FRONT WILL CONTINUE TO SAG SOUTH THIS
AFTERNOON..AND BE FOCUS FOR CONVECTION.

&&

.PREVIOUS DISCUSSION...
(ISSUED 346 AM EDT THU JUL 14 2005)

SHORT TERM (TODAY THROUGH SATURDAY)...
RW/TRW ON TAP FOR THE CWA AS FRNT/UPPER TROUGH WORK THROUGH THE
REGION TODAY INTO THE EVENING HOURS. PRECIP/THUNDER WORKING EAST
ACROSS N NY ATTM DISSIPATING TO RAIN AS IT MVS INTO NORTHERN VT.
CONVECTIVE ACTIVITY STRETCHES WEST TO LK ONTARIO. THIS SHOULD ALL
PUSH EAST DURING COURSE OF DAY. BEST AREAS FOR ACTIVITY TDY WILL BE
IN CENTRAL/SOUTHERN PORTIONS OF CWA WHERE VERY FEW CLDS
PRESENT...AND WILL HIGHLIGHT HIGHEST POPS THERE. SPC HAS PUT ENTIRE
CWA IN SL RISK TDY...BUT WILL ONLY PUT IN ENHANCED WORDING IN VT AS
THIS AREA HAS NOT REALLY BEEN WORKED OVER YET BY PERSISTENT THUNDER
ACTIVITY...BUT SHOULD LATER TDY. UPPER TROUGH WILL WORK DOWN OVER
PORTIONS OF VT INTO THE EVENING HOURS...KEEPING CHANCE FOR PRECIP
INTO NIGHTIME HOURS...ESPECIALLY IN EASTERN VT...AND WILL HIGHLIGHT
IN GRIDS. TAPERING OFF PRECIP FROM WEST TO EAST AS RIDGE WORKS INTO
THE NORTHEAST. THIS RIDGE WILL GIVE AREA A DAY OF DRY WEATHER FOR
FRIDAY AS IT SLIDES OFF THE EAST COAST FRI/SAT MORN...ALLOWING FOR
SW/RETURN FLOW TO ONCE AGAIN MV OVER CWA...SETTING REGION UP WITH A
WARM/SUMMERLIKE EXTENDED. MDLS FOR SATURDAY PRECIP FROM DENNIS
REMNANTS STILL A BIT MIXED W/ GFS A BIT FAST. DID NOT GO EXACTLY W/
GFS BUT WILL CONTINUE WITH WHAT WAS ALREADY IN GRIDS AND LIFT PRECIP
NE INTO CWA DURING COURSE OF DAY ON SATURDAY...WITH HIGHEST POPS IN
SW.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
EXTENDED PORTION OF FORECAST LOOKS GD ATTM AND DO NOT PLAN ON MAKING
ANY CHANGES. REGION TO BE UNDER INFLUENCE OF STRONG SUMMER
RIDGE...ALLOWING FOR HIGH TEMPS TO PUSH CLOSE TO 90F ON SEVERAL
OCCASIONS THRU MIDWEEK. REMNANTS OF WHAT WAS LEFTOVER FROM DENNIS
LIFT NORTHEAST AS SHORTWAVE OVER THE REGION SAT NGT INTO
SUNDAY...KEEPING CHANCE FOR PRECIP/CONVECTION. SW FLOW W/ HIGH OFF
COAST WILL BRING IN ANOTHER SLUG OF GULF MOISTURE...FUELING CHANCE
FOR TS SAT/SUN. MDLS SHOW AFTNOON PRECIP FOR MONDAY INTO PART OF
EVENING AHEAD OF FRNT...WHICH IS FORECASTED TO MV THRU GREAT LKS
TUES...THEN INTO NORTHEAST TUES NGT INTO WED. LOW CHANCE POPS
MENTION FOR THIS EVENT LOOK GD ATTM AND WILL NOT CHANGE. SFC LOW
ASSOCIATED W/ THIS FRNT IS TRACKING THRU CENTRAL/NORTHERN QUEBEC
DURING FROPA AND THIS COULD LIMIT DYNAMICS SOMEWHAT...BUT WILL WAIT
FOR LATER MDL RUNS.

AVIATION (06Z-06Z)...
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE
AREA THROUGH ABOUT 00Z.  FIRST AREA OF PRECIPITATION THROUGH ABOUT
18Z TODAY WILL HAVE CEILINGS AND VISIBILITIES IN THE VFR
CATEGORY...BUT SHOULD DROP INTO THE MVFR CATEGORY FROM TIME TO
TIME.  ANY THUNDERSTORMS THIS AFTERNOON...AFT 20Z...WILL HAVE THE
POTENTIAL TO PRODUCE VERY HEAVY RAIN...GUSTY WINDS...AND FREQUENT
LIGHTNING.  CEILINGS AND VISIBILITIES WILL FALL INTO THE IFR
CATEGORY IN ANY OF THESE STORMS.  CONVECTION SHOULD COME TO AN END
BY 00Z WITH VFR CONDITIONS EXPECTED THROUGH 06Z.  WINDS WILL BE
LIGHT THIS MORNING...THEN HAVE A GENERAL SOUTHERLY COMPONENT THROUGH
THE REMAINDER OF THE PERIOD.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SHORT TERM...HANSON
Hazardous weather outlook, Jul 14, 3:12 AM EST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
412 AM EDT THU JUL 14 2005

NYZ026>031-034-035-087-VTZ001>012-016>019-150815-
CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT-
EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT-
EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT-
NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT-
SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY-
SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT-
WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY-
WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT-
INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON...
CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE...
MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB...
NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND...
SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS...
ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION...
WILLSBORO AND WINOOSKI
412 AM EDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

THE POTENTIAL WILL EXIST LATER TODAY AND THIS EVENING ACROSS VERMONT
AND THE CHAMPLAIN VALLEY FOR SOME THUNDERSTORMS TO CONTAIN GUSTY
WINDS AND HEAVY RAINFALL.  THIS WILL BE THE RESULT OF AN UPPER LEVEL
TROUGH OF LOW PRESSURE MOVING ACROSS EASTERN CANADA AND AN
INCREASINGLY UNSTABLE AIR MASS OVER THE REGION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY:

WEAK HIGH PRESSURE WILL BUILD INTO THE REGION ON FRIDAY AND PROVIDE
THE REGION WITH PLENTY OF SUNSHINE AND A CONTINUATION OF ABOVE NORMAL
TEMPERATURES.  DEEP MOISTURE TO MOVE TOWARD THE REGION THIS WEEKEND
AND INCREASE THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FROM SATURDAY THROUGH THE MIDDLE PART OF NEXT WEEK.
SINCE THIS DEEPER MOISTURE WILL BE FROM WHAT WAS ONCE HURRICANE
DENNIS...THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY
RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND THIS EVENING
ACROSS VERMONT AND THE ENTIRE CHAMPLAIN VALLEY.

EVENSON

The radar

The Albany radar (KENX), 121 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rutland

When
July 14, 12:15 PM EST
Where
Rutland County, Danby
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
43.350, -73.000

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467009.